Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Midland/Odessa, TX

July 22, 2013Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2013, 8:16 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 8:16 PM CDT (01:16 UTC)
Expired
Jul 22, 2013, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WGUS54 KMAF 230116
FFWMAF
TXC371-230415-
/O.NEW.KMAF.FF.W.0022.130723T0116Z-130723T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1115 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS FROM 25 MILES 
  SOUTHWEST OF FORT STOCKTON TO 181 MILES NORTHWEST OF FORT 
  STOCKTON...MOVING NORTH AT 15 MPH. UP TO 1 TO 2 INCHES OF RAIN
  HAVE FALLEN ALONG HIGHWAY 67...FROM 5 TO 15 MILES SOUTH OF 
  INTERSTATE 10 SINCE 700 PM CDT. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  HIGHWAY 67 TO THE SOUTH OF INTERSTATE 10
  SERVICE ROADS ALONG INTERSTATE 10...12 TO 20 MILES WEST OF FORT 
  STOCKTON
  FIRESTONE TEST TRACK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3087 10339 3111 10324 3122 10314 3115 10304
      3094 10305 3088 10304 3063 10319 3068 10336

$$
1 follow-up statement
674 
WGUS74 KMAF 230211
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT MON JUL 22 2013

TXC371-230415-
/O.CON.KMAF.FF.W.0022.000000T0000Z-130723T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
911 PM CDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR 
WESTERN PECOS COUNTY...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS HAVE DECREASED IN INTENSITY AND AREAL 
COVERAGE. HOWEVER...PORTIONS OF U.S. HIGHWAY 67 HAD 2 TO 3 INCHES
OF RAINFALL SINCE 700 PM CDT. ALSO...AROUND 2 INCHES OF RAIN FELL
ALONG INTERSTATE 10...12 TO 15 MILES WEST OF FORT STOCKTON. IT 
WILL TAKE ANOTHER HOUR OR TWO FOR WATER TO RECEDE FROM ROADWAYS 
IN THESE AREAS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3087 10339 3111 10324 3122 10314 3115 10304
      3094 10305 3088 10304 3063 10319 3068 10336

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:20 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 22, 6:20 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT MON JUL 22 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER 23/00Z, ESPECIALLY
NEAR ANY TAF SITES.  THINK WE COULD SEE FOG FORM AT KHOB, IF NOT AT
THE REST OF THE TAF SITES AROUND 23/12Z.  WILL INCLUDE MVFR
VISIBILITY AT ALL BUT KFST AND KMAF.  AS THE FOG LIFTS, THERE WILL
BE A COUPLE HOUR PERIOD OF VFR AND MVFR CEILINGS, BUT THESE SHOULD
SCATTERED OUT AROUND 23/14Z.  THEREAFTER, VFR CONDITIONS ARE
EXPECTED, ALTHOUGH THUNDERSTORMS COULD AFFECT KFST AND KPEQ TUESDAY
AFTERNOON.  THE LOW PROBABILITY OF EITHER SITE BEING AFFECTED WILL
PRECLUDE ADDITION OF TSRA ATTM.  67

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON JUL 22 2013/

DISCUSSION...
NOT A WHOLE LOT OF CHANGE TO THIS FORECAST FROM THE PREVIOUS
PACKAGE. STILL EXPECTING THE UPPER LOW JUST WEST OF THE BIG BEND
REGION TO PERSIST THROUGH TUESDAY...RESULTING IN MAINLY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH AND DAVIS
MOUNTAIN REGION. MEANWHILE...THE UPPER RIDGE CURRENTLY LOCATED
OVER THE SOUTHWEST CONUS WILL SHIFT EASTWARD OVER THE REGION. THIS
WILL GRADUALLY WARM TEMPERATURES TO THE MID AND UPPER 90S
THROUGHOUT THE WORK WEEK. OTHERWISE...CONDITIONS LOOK DRY FOR MOST
AREAS THROUGH AT LEAST THURSDAY.

AN UPPER LEVEL SHORTWAVE PROGGED MOVE AROUND THE NORTH SIDE OF THE
RIDGE AND SOUTHEAST THROUGH THE CENTRAL PLAINS TOWARD THE END OF THE
WEEK. THIS WAVE MAY SEND A FRONT SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO LATE FRIDAY NIGHT/EARLY SATURDAY MORNING HOWEVER GUIDANCE
CONTINUES TO DISAGREE ON THIS SCENARIO. 12Z ECMWF AND CMC DEPICTS A
STRONGER S/W THAT PUSHES THE FRONT INTO THE FA WHILE THE 12Z GFS
SHOWS WEAKER SUPPORT AND STALLS THE FRONT JUST NORTH OF THE CWA.
WILL STAY IN LINE WITH PREVIOUS THINKING AND GO WITH THE GENERAL
CONSENSUS BRINGING THE FRONT INTO THE REGION FRIDAY NIGHT. MODELS
CONTINUE TO SHOW CONVECTION DEVELOPING ALONG THE FRONT BUT
CONFIDENCE IS TOO LOW TO INCREASE POPS ATTM. NOT REALLY SURE HOW
STRONG THIS FRONT WILL BE AND DECIDED TO KEEP TEMPS WHERE THEY ARE
FOR NOW AS WELL. THIS SCENARIO IS STILL SEVERAL DAYS OUT AND THE
FORECAST WILL LIKELY NEED ADJUSTING AS GUIDANCE HOPEFULLY GETS A
BETTER HOLD ON THE OUTCOME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  96  73  96  /  10  10  10  10
BIG SPRING TX              72  96  74  97  /  10  10   0   0
CARLSBAD NM                70  97  73  97  /  10  10  10  20
DRYDEN TX                  72  95  74  96  /  20  20  10  10
FORT STOCKTON TX           72  96  74  97  /  20  20  10  10
GUADALUPE PASS TX          65  89  68  88  /  20  10  10  20
HOBBS NM                   68  94  71  95  /  10  10  10  10
MARFA TX                   64  87  66  88  /  30  40  20  30
MIDLAND INTL AIRPORT TX    72  96  74  97  /  10  10  10  10
ODESSA TX                  72  96  74  97  /  10  10  10  10
WINK TX                    73  99  76 100  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/27
Hazardous weather outlook, Jul 22, 2:03 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON JUL 22 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
203 PM CDT MON JUL 22 2013 /103 PM MDT MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY ALONG AND WEST OF THE PECOS RIVER. STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS
AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT AREAS ALONG AND WEST OF THE PECOS RIVER TOMORROW AND
WEDNESDAY. WHILE THERE MAY BE A SLIGHT DECREASE IN RAIN CHANCES ON
THURSDAY...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY ACROSS THE AREA. STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY
WINDS...AND OCCASIONAL LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:47 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.